Pennsylvania, 2004

Flash Flood in Pennsylvania, July 23, 2004

July 23, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain produced flash flooding in Linglestown, Colonial Park and Harrisburg. Several roads were closed due to flooding, and there were several reports of flooded basements.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain produced flash flooding in Linglestown, Colonial Park and Harrisburg. Several roads were closed due to flooding, and there were several reports of flooded basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 1:24 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 1:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 PM EDT FRI JUL 23 2004

.AVIATION...

MAINLY MVFR CONDITIONS TO DEAL WITH AS FRONT SLOWLY SETTLES SE THRU
THE STATE. EXPECT NWRN AREAS TO IMPROVE FIRST AS DRIER AIR BUILDS IN
FOR THE NEXT 24 HOURS OR SO. FRONT WILL HANG UP AND BECOME STNRY NOT
FAT SOUTH OF THE REGION SUGGESTING SERN AREAS MAY SEE CONTINUED BOUT
WITH SHOWERS AND LOWER CIGS WELL INTO THE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

LINE OF SHOWERS/STORMS OVER CENTRAL PA THIS AFTN ASSOCIATED WITH
SLOW MOVING COLD FRONT. IN WAKE OF FRONT MUCH DRIER AIR IS FLOWING
INTO NW MTNS...THUS FEEL CONFIDENT IN REMOVING MENTION OF POPS UP
THERE TONIGHT. ELSEWHERE...WILL KEEP MENTION OF SHWRS AS FRONT
STALLS OUT IN VICINITY OF SE PA. RPTS OF MINOR FLOODING CONTINUE TO
COME IN FROM THE HARRISBURG AREA...SO WILL EXTEND THE FLOOD WATCH
OVERNIGHT FOR PROSPECT OF ADDITIONAL RAINFALL.

BEST CHC OF SHWRS SATURDAY WILL BE OVER THE LOWER SUSQ
VALL...CLOSEST TO STALLED FRONT ALONG THE MID ATLANTIC COAST.
ELSEWHERE...HI PRES NOSING SOUTHWARD FROM GRT LKS WILL RESULT IN
PARTLY SUNNY SKIES.

SHORT RANGE MODELS SUGGEST WEAK DISTURBANCES RIDING ALONG FRONT WILL
PRODUCE OVERRUNNING PRECIP INTO PORTIONS OF CENTRAL PA SAT NITE THRU
SUNDAY. SREF QPF DATA SUGGEST POPS RANGING FROM CAT OVER LOWER SUSQ
VALL TO SLGHT CHC NW MTNS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

MREF DATA POINTS TOWARD A CONTINUATION OF THE WET PATTERN THRU THE
FIRST HALF OF NEXT WEEK...WITH STATIONARY FRONT POSITIONED JUST
SOUTH OF PA. A MORE SIGNIFICANT DISTURBANCE WILL LIKELY RIDE ALONG
THE FRONT ARND WEDNESDAY...FOLLOWED BY DRIER CONDITIONS FOR LATE
WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ057>059-065-066 UNTIL 4 AM EDT.
&&

AVIATION...LACORTE
SHORT TERM/LONG TERM...FITZGERALD
Hazardous weather outlook, Jul 23, 2:32 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT FRI JUL 23 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240755-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
332 PM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A SLOW MOVING COLD FRONT AS
IT TRACKS INTO THE LOWER SUSQUEHANNA VALLEY THIS EVENING. LOCALLY
HEAVY DOWNPOURS COULD AGGRAVATE THE FLOODING THAT IS ALREADY
OCCURRING IN THIS AREA FROM EARLIER RAINFALL. A FLOOD WATCH REMAINS
IN EFFECT UNTIL 400 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 10:20 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT FRI JUL 23 2004

PAZ017-231615-
CLEARFIELD-
1120 AM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 13 MILES SOUTHEAST OF
PUNXSUTAWNEY TO 6 MILES NORTH OF CLEARFIELD...MOVING SOUTHEAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR NEW WASHINGTON AROUND 1125 AM
AND LUMBER CITY...HYDE...CURWENSVILLE...CLEARFIELD AROUND 1130 AM.

VERY HEAVY RAIN CAN BE EXPECTED AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

JL
Special weather statement, Jul 23, 11:02 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1202 PM EDT FRI JUL 23 2004

PAZ017>019-231700-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
1202 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL AFFECT CENTRE COUNTY...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTHWEST OF TYRONE TO 13 MILES
NORTHWEST OF BELLEFONTE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR UNIONVILLE AND PORT MATILDA AROUND 1220 PM...MILESBURG
AND BALD EAGLE STATE PARK AROUND 1225 PM...STATE COLLEGE...HOWARD
AND BELLEFONTE AROUND 1230 PM.

VERY HEAVY RAIN CAN BE EXPECTED AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LA CORTE

The radar

The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dauphin

When
July 23, 3:45 PM EST to 8:00 PM EST
Where
Dauphin County, Linglestown
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413595.